MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 7-8 LT10; PROSTHSIS,KNEE,PTLLFEMRTIBIL,SMICONSTRAIND,CMNTED,POLYMR/METAL/POLYMR

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 7-8 LT10; PROSTHSIS,KNEE,PTLLFEMRTIBIL,SMICONSTRAIND,CMNTED,POLYMR/METAL/POLYMR
Model Number 74023282
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 04/07/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due the journey art ins bcs standard 7-8 left 10 was broken and patient complaint of instability.The device was implanted in (b)(6) 2007.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.A small section of the post on the device fractured off and was returned.The device is heavily worn with discoloration and pitting on the articular surface.The bottom side of the device is also very worn with nicks, scratches and discolored areas.The knee insert post fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.The medical investigation concluded that the definitive root cause of the reported left knee pain, popping, locking and instability cannot be concluded; although it is known that laxity can occur over time given the device age of greater than 13 years.The patient¿s body habitus, applications of loads in excess of the material¿s strength and bone density changes over time cannot be excluded as contributory factors.The provided radiographic images and product evaluation support the reported failure of instability.The patient impact beyond the reported patient symptoms and subsequent revision could not be determined.No further clinical/medical assessment is warranted at this time.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Some potential probable causes for this event could include a fit/sizing issue, overuse or a traumatic injury.Based on this investigation, the need for corrective action is not indicated.

Brand Name
JOURN ART INS BCS STD 7-8 LT10
Common Device Name
PROSTHSIS,KNEE,PTLLFEMRTIBIL,SMICONSTRAIND,CMNTED,POLYMR/METAL/POLYMR
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9960458
Report Number1020279-2020-01301
Device Sequence Number2808736
Product Code JWH
UDI-Device Identifier03596010555359
UDI-Public03596010555359
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74023282
Device Catalogue Number74023282
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/15/2020
Initial Date Received by Manufacturer 04/07/2020
Supplement Date Received by Manufacturer06/11/2020
Initial Report FDA Received Date04/14/2020
Supplement Report FDA Received Date06/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age48 YR
Patient Weight145